High Wind, Finney
- When
- November 14, 2:43 PM CST
- Where
- Finney forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Recorded at the Garden City airport.
A strong cold front pushed through during the afternoon producing some strong northwest winds behind it due to the strong gradient and cold air advection accompanied by it. Most wind gusts ranged from 40-55 mph, but a rogue 61 mph gust was experienced at the Garden City Airport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A strong cold front pushed through during the afternoon producing some strong northwest winds behind it due to the strong gradient and cold air advection accompanied by it. Most wind gusts ranged from 40-55 mph, but a rogue 61 mph gust was experienced at the Garden City Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Nov 14, 12:47 PM CST, 1 hour 56 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1247 PM CST Sat Nov 14 2020 ...UPDATE TO FIRE WEATHER... .SHORT TERM...(This evening through Sunday) Issued at 1200 PM CST Sat Nov 14 2020 Rather dry conditions will persist tonight into Sunday as an upper level trough of low pressure kicks eastward through the Central Plains, giving way to a northwesterly flow aloft across the Western High Plains. A colder and much drier air mass will spread into western Kansas tonight behind a cold front pushing southeastward into Oklahoma keeping precip chances out of the area through the remainder of the weekend. With the colder air moving in, look for temperatures well below freezing tonight in west central Kansas with lows in the 20s(F) to possibly the upper teens(F). Lows closer to the lower 30s(F) are likely toward south central Kansas. Westerly to southwesterly downslope winds developing early Sunday as surface high pressure slips southeast out of the Colorado Rockies into the Texas Panhandle will help warm temperatures up near to a little above normal Sunday afternoon. Expect highs generally up into the mid/upper 50s(F) to the lower 60s(F). .LONG TERM...(Sunday night through Saturday) Issued at 1222 PM CST Sat Nov 14 2020 Tranquil conditions will continue through the middle of the week as medium range models indicate ridging aloft slowly building across the Great Basin Monday then shifting slowly east across the Central/Southern Rockies into the Western High Plains Tuesday, and onward into the Central Plains Wednesday. With much drier air settled across the high plains of western Kansas during the period, precip chances will remain absent through at least Wednesday. A general warming trend is likely through Wednesday due to the aforementioned building upper level ridge moving out into and across the Western High Plains. Prevailing southerlies Tuesday/Wednesday will draw warmer air into the region pushing temperatures well above normal Wednesday with afternoon highs in the 70s(F) to possibly near 80F. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1007 AM CST Sat Nov 14 2020 VFR conditions will prevail in the vicinity of all TAF sites through early Sunday morning. Gusty westerly winds will turn northwesterly while increasing to around 25 to 40kt this afternoon as a deepening surface trough axis shifts slowly eastward across western Kansas into central Kansas. Northwest winds will slowly subside this evening into overnight as the pressure gradient across western Kansas weakens. Winds are then expected to become more westerly 5 to 15kt early Sunday morning as surface high pressure moves southeast out of the Colorado Rockies into the Texas Panhandle. && .FIRE WEATHER... Issued at 1245 PM CST Sat Nov 14 2020 A cold front will push southeast across western Kansas late this afternoon turning already gusty west winds more northwesterly with wind gusts increasing above 25 to 35 mph. Meanwhile, drier air spreading into western Kansas will continue help lower relative humidity values down to around 10 to 20 percent. This will create near-critical to critical fire weather conditions across much of west central and southwest Kansas through early evening. A Red Flag Warning is already in effect. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 28 58 33 / 0 0 0 0 GCK 67 25 58 30 / 0 0 0 0 EHA 75 23 61 34 / 0 0 0 0 LBL 72 23 60 30 / 0 0 0 0 HYS 67 28 57 33 / 0 0 0 0 P28 75 32 58 34 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 6 PM CST /5 PM MST/ this evening for KSZ030-031-043>046-061>065-074>079-084>088. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson FIRE WEATHER...JJohnson
Hazardous Weather Outlook National Weather Service Dodge City KS 113 AM CST Sat Nov 14 2020 KSZ030-031-043>046-061>066-074>081-084>090-150715- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 113 AM CST Sat Nov 14 2020 /1213 AM MST Sat Nov 14 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Near critical to critical fire weather conditions on Saturday afternoon with red flag warnings posted for much of the CWA. A cold front will push through the CWA late morning into early afternoon northwest to southeast giving way to strong northwest winds gusting up to 40-50 mph at times during peak heating hours of the afternoon. These winds will subside to 20-30 mph after sunset and overnight into Sunday morning. Minimum relative humidity values Saturday afternoon will range from 11-17 percent, lower towards the Colorado state line. Day 1 Hazards ------------- * Non-thunderstorm wind: Elevated risk * Fire weather: Extreme risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Sunday will see elevated fire weather conditions with winds turning more southerly during the afternoon gusting up to 20-25 mph. Minimum relative humidity values will be higher due to cooler afternoon high temperatures only in the 50s, seeing a range from 20-30 percent. Winds will be diminished into next work week not seeing any fire weather concerns at this time, even though no precipitation is expected at least for the next week. Days 2-7 Hazards ---------------- * Sunday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Monday - No Hazards * Tuesday - No Hazards * Wednesday - No Hazards * Thursday - No Hazards * Friday - No Hazards .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
Recorded at the Garden City airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, November 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931818.